Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 9, 1998, 2:20 PM EDT for Chesterfield County, City of Richmond, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1998, 2:20 PM EDT (18:20 UTC)
- Expired
- Apr 9, 1998, 2:55 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Chesterfield County, VA, City of Richmond, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:45 PM EDT | Thunderstorm Wind | Chesterfield, VA | Trees down throughout the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 1:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:48 AM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 9, 9:48 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 948 AM EDT THU APR 09 1998 DISCN: 12Z ANALS SHOWS CDFNT ACRS THE EXTRME WRN WV/SW VA. ALL QUIET ATTM AS REMAINING FIRST ROUND OF SHRAS IN THE CWA OVR PTNS OF SE VA AND NE NC...SHRAS IN ASSN WITH WMFNT TO THE N OF THE FA. WL CONT WITH PREVIOUS THINKING AS FAR AS TSTM ACTIVITY FOR THIS AFTN IS CONCERNED. 12Z SOUNDINGS NOT ALL THAT IMPRESSIVE BUT NEITHER WERE THEY LAST WEEK WHEN WE GOT TWISTERS ACRS PORTIONS OF THE AREA. MODIFIED GSO AND WAL SOUNDINGS PUT WET-BULB ZERO VALUES AT 10500 AND 9800 FEET RESPECTIVELY WITH A MARGINAL HEL VALUE OF 113...HOWEVER LI/S ARE AT -6 AND -2. THINK THAT ANY SVR ACTIVITY TDY WILL BE DUE TO THE GOOD UPPER LVL DYNAMICS...HTG WL NOT BE AS MUCH A FACTOR WI THIS SYSTEM...BUT ANY BRKS WUD INCRS OUR SVR CHCS. IF CLD CVR HOLDS TEMPS WL LIKELY GET INTO THE 70S IN MOST AREAS DONT XPCT ANY 80S TDY. CWF: SEE WRKMAR RIC 77/47/55 762 SBY 73/42/52 762 ORF 78/50/53 763 ECG 79/53/58 763 64 KLL
In the hours before
Special weather statement, Apr 9, 1:43 PM EDT, 37 minutes before
ANZ630>633-650-652-654-656-658-MDZ022>025-NCZ012>017-021-030>032-
102-VAZ048-049-060>100-092340-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT THU APR 9 1998
THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR THE FOLLOWING LOCATIONS:
CENTRAL AND EASTERN VIRGINIA
NORTHEASTERN NORTH CAROLINA
MARYLAND EASTERN SHORE
AND ADJACENT COASTAL WATERS
EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 145 PM UNTIL 800
PM EDT.
SKYWARN ACTIVATION IS REQUESTED ACROSS THE ENTIRE NATIONAL WEATHER
SERVICE WAKEFIELD WARNING AREA.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF
55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.
ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS.
K. LYNCHSpecial weather statement, Apr 9, 1:43 PM EDT, 37 minutes before
ANZ630>633-650-652-654-656-658-MDZ022>025-NCZ012>017-021-030>032-
102-VAZ048-049-060>100-092340-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT THU APR 9 1998
THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR THE FOLLOWING LOCATIONS:
CENTRAL AND EASTERN VIRGINIA
NORTHEASTERN NORTH CAROLINA
MARYLAND EASTERN SHORE
AND ADJACENT COASTAL WATERS
EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 145 PM UNTIL 800
PM EDT.
SKYWARN ACTIVATION IS REQUESTED ACROSS THE ENTIRE NATIONAL WEATHER
SERVICE WAKEFIELD WARNING AREA.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF
55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.
ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS.
K. LYNCHThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:17 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 33 min |
| Apr 8, 8:21 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg | 34 min |
| Apr 8, 8:33 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 47 min |
| Apr 8, 9:53 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 17 min |
| Apr 8, 10:08 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 32 min |
| Apr 8, 10:15 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 20 min |
| Apr 8, 10:21 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 19 min |
| Apr 8, 10:36 PM EDT | Severe Thunderstorm Warning | AKQ | Essex | 19 min |
| Apr 8, 10:41 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 19 min |
| Apr 9, 2:25 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, King William | 35 min |
| Apr 9, 2:38 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, New Kent | 32 min |
| Apr 9, 2:48 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen | 17 min |
| Apr 9, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Richmond | 33 min |
| Apr 9, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Middlesex | 33 min |
| Apr 9, 3:37 PM EDT | Severe Thunderstorm Warning | AKQ | Northumberland | 18 min |
| Apr 9, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 32 min |
| Apr 9, 3:54 PM EDT | Severe Thunderstorm Warning | AKQ | York | 21 min |
| Apr 9, 3:54 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 21 min |
| Apr 9, 3:58 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth | 37 min |
| Apr 9, 4:06 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 19 min |
| Apr 9, 4:14 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Virginia Beach | 36 min |
| Apr 9, 4:32 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack, Northampton | 33 min |
| Apr 9, 6:16 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 19 min |
| Apr 9, 6:33 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 17 min |
| Apr 9, 6:47 PM EDT | Severe Thunderstorm Warning | AKQ | City of Newport News | 33 min |
| Apr 9, 7:04 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth | 31 min |
| Apr 9, 7:04 PM EDT | Tornado Warning | AKQ | City of Suffolk | 31 min |
| Apr 9, 2:50 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 35 min |
| Apr 8, 10:30 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset | 35 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | AKQ | Worcester | 16 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.